Alert archive / Texas / Flash Flood Warnings in 2025

Flash Flood Warning 8, NWS Midland/Odessa, TX

April 28, 2025Crane County, Reagan County, Upton County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Apr 28, 2025, 4:49 PM CDT for Crane County, Reagan County, Upton County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 28, 2025, 4:49 PM CDT (21:49 UTC)
Expired
Apr 28, 2025, 8:00 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

Counties Crane County, TX, Reagan County, TX, Upton County, TX

The radar

The Midland/Odessa radar (KMAF), 52 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.8 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2025-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1731 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2025-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 231 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1731 J/kg
Mixed-layer CIN
-186 J/kg
Mixed-layer LCL
1549 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
231 m²/s²
0-3 km storm-relative helicity
205 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted.

214 
WGUS54 KMAF 282149
FFWMAF
TXC103-383-461-290100-
/O.NEW.KMAF.FF.W.0008.250428T2149Z-250429T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
449 PM CDT Mon Apr 28 2025

The National Weather Service in Midland/Odessa has issued a

* Flash Flood Warning for...
  East Central Crane County in western Texas...
  Northwestern Reagan County in western Texas...
  Northern Upton County in western Texas...

* Until 800 PM CDT.

* At 449 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Crane, Midkiff and Crane County Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3141 10240 3151 10224 3165 10202 3165 10200
      3163 10178 3162 10175 3159 10158 3148 10178
      3134 10202 3129 10231 3129 10232

FLASH FLOOD...RADAR INDICATED

$$

R Hluchan
1 follow-up statement
924 
WGUS74 KMAF 282306
FFSMAF

Flash Flood Statement
National Weather Service Midland/Odessa TX
606 PM CDT Mon Apr 28 2025

TXC103-383-461-290100-
/O.CON.KMAF.FF.W.0008.000000T0000Z-250429T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Crane TX-Reagan TX-Upton TX-
606 PM CDT Mon Apr 28 2025

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING 
FOR EAST CENTRAL CRANE, NORTHWESTERN REAGAN AND NORTHERN UPTON 
COUNTIES...

At 606 PM CDT, Flooding impacts will continue, but no additional 
rainfall is expected.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Crane, Midkiff and Crane County Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3141 10240 3151 10224 3165 10202 3165 10200
      3163 10178 3162 10175 3159 10158 3148 10178
      3134 10202 3129 10231 3129 10232

FLASH FLOOD...RADAR INDICATED

$$

R Hluchan

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Apr 28, 3:32 PM CDT, 1 hour 17 minutes earlier. Its key messages:

  • Updated at 316 PM CDT Mon Apr 28 2025
  • A low chance (20-35%) of thunderstorms is expected this afternoon and evening from the Stockton Plateau to the Permian Basin. The primary threats are very large hail and damaging winds, but a tornado or two cannot be ruled out.
  • Windy and dry conditions will spread result in elevated fire weather conditions for western portions of the area again Tuesday.
  • A higher (50% to 70%) chance of storms over the northern and eastern Permian Basin Tuesday evening into Tuesday night with the primary threats again being large hail and damaging winds.
Area forecast discussion, Apr 28, 3:32 PM CDT, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
332 PM CDT Mon Apr 28 2025

...New SHORT TERM, LONG TERM...

.KEY MESSAGES...
Updated at 316 PM CDT Mon Apr 28 2025

- A low chance (20-35%) of thunderstorms is expected this
  afternoon and evening from the Stockton Plateau to the Permian
  Basin. The primary threats are very large hail and damaging
  winds, but a tornado or two cannot be ruled out.

- Windy and dry conditions will spread result in elevated fire
  weather conditions for western portions of the area again
  Tuesday.

- A higher (50% to 70%) chance of storms over the northern and
  eastern Permian Basin Tuesday evening into Tuesday night with
  the primary threats again being large hail and damaging winds.

&&

.SHORT TERM...
(This afternoon through Tuesday night)
Issued at 316 PM CDT Mon Apr 28 2025

VIS/IR satellite imagery shows scattered to broken high clouds
streaming from southwest to northeast across the area early this
afternoon, and radar and lightning data has even indicated storms
along the dryline over Davis Mountains around noon today. The clouds
and moisture are associated with mid-level moisture streaming in on
persistent southwest flow, courtesy of a long wave troughing pattern
from the Great Basin into northern Mexico that has been present
since last week. This pattern has kept daily shower/storm chances
present, and today will be no exception. SPC has highlighted
Stockton Plateau and Permian Basin in a SLGT risk and northeast
Permian Basin in an ENH risk today, with up to a 30% risk of large
hail within 25 miles of any given point over the latter region, as
well as up to a 10% risk of damaging winds. Amidst mean CAPE 1000-
1500 J/kg from Stockton Plateau into central Permian Basin and
points east, mean tropospheric southwesterly wind shear of 35 to 40
knots, and mean PWAT 1" to 1.20" and low-level and mid-level RH
below 70% in forecast soundings, instability for storms to be rooted
in the boundary layer, shear for organization of rotating updrafts
necessary for long-lived storms capable of producing severe weather,
and dry enough conditions in the lower troposphere to minimize
melting of falling hailstones, respectively, will all be present.
The combinations of these factors along with low-level lapse rates 7-
9 C/km will lead to a primary risk of large hail and damaging winds.
However, a tornado or two cannot be ruled out, considering potential
for backing of low-level winds east of the dryline, 0-1 km and 0-3
km helicity at least 80 m2/s2, and LCLs below 1000 meters. Highest
severe risk will be situated near the intersection of the quasi-
stationary cold front and dryline, which from WPC Surface Analysis
looks to be the central and northeast Permian Basin. Highs today
rise to above average despite convective cloud debris from storms
later in the day, topping out 8 to 10 degrees above average. This
translates to mid 80s to mid 90s, upper 70s to lower 80s Guadalupes
into westernmost Eddy County, and upper 90s to triple digits near
the Rio Grande in the Big Bend into Presidio Valley. Under remaining
scattered to broken cloud cover limiting radiational cooling, lows
only fall 8 to 12 degrees above average, translating to mid 50s to
mid 60s, with a medium probability of lows between 50F and 55F
across Guadalupes into northern SE NM plains, and low to medium
probability of lows only falling to 70F along the Rio Grande in the
Big Bend.

Tomorrow, a similar setup with a dryline across Lea County into the
Upper Trans Pecos, Davis Mountains, and Big Bend, and a quasi-
stationary cold front farther south over the central Permian Basin
are indicated on WPC Surface Analysis. SPC has again outlined much
of the same region as today in a SLGT risk, with an ENH risk over
the northeast Permian Basin, and MRGL risk down to Terrell County
and east and northeast of the Davis Mountains, where the dryline is
again likely to setup. Storm formation is expected to be driven by a
combination of differential heating across synoptic and mesoscale
boundaries, heating of elevated terrain, and interactions/mergers of
ongoing storms that will itself aid in southward progression of the
quasi-stationary cold front front. Large hail, damaging winds, and a
tornado or two again look to be the main risks with any strong to
severe storms that develop. PoPs higher than today and in the 50% to
70% range are indicated Tuesday evening as a LLJ strengthens south
of the convectively modulated synoptic cold front. All of these
considerations in addition to similar mean CAPE, shear, PWAT,
elongated hodographs, and helicity suggesting more widespread
coverage and organization of broad clusters and bowing segments of
storms capable of all severe hazards than this evening in more humid
air behind the front. Highs 4 to 5 degrees cooler than today across
W TX and 2 to 3 degrees cooler than today across SE NM are forecast
as the cold front develops farther south than today, and CAA,
clouds, and increased rain chances - especially over the northeast
Permian Basin, keep temperatures cooler. This translates to highs
only rising into the 80s, upper 70s higher elevations and
westernmost and northernmost SE NM plains, a medium to high
probability of highs rising into the lower 90s across the Upper
Trans Pecos, and highs rising into the mid 90s to triple digits
along the Rio Grande in the Presidio Valley into Big Bend. Lows then
again fall into the 50s and 60s for most, but 5 degrees cooler for
most locations as a result of southward progression of the cold
front.

Despite storm chances, not every place east of the dryline will see
rain, when taking into account forecast convective nature of
precipitation. NBM indicates a few tenths of an inch northwest
Permian Basin into Midland-Odessa, with 0.50" to 0.75" for the
northeast Permian Basin, 0.75" to 1.00" in central and eastern
portions of northernmost Permian Basin. Ensembles show rain total
amounts by Wednesday morning ranging from near zero everywhere
except for a few hundredths of an inch across then northeast Permian
Basin, to mean accumulations of a tenths of an inch Terrell County
into central Permian Basin and up to 0.50" over northeast Permian
Basin, to as much as 0.50" to 0.75" Terrell County into central
Permian Basin and 1.00" to 1.50" northeast Permian Basin. There is
medium probability of rainfall up to 0.25" in the Midland-Odessa
metro and points north and east, high probability of rainfall up to
0.50" across the Western Low Rolling Plains, medium to high
probability of rainfall up to 0.75" Western Low Rolling Plains, and
medium to low probability of rainfall 1.00" up to 1.50" for Western
Low Rolling Plains. Both ensembles and NBM are relatively consistent
in showing a dryline with a pronounced moisture gradient setting up
east and northeast of the Davis Mountains, as evidenced by dew point
temperatures in the teens to 20s F west of the dryline, and lower
50s to lower 60s F east of the dryline. However, NBM in comparison
to ensembles demonstrate uncertainty in expected rainfall into mid-
week. All in all, it will not be a washout everywhere, the air will
continue to feel dry where there is no chance of showers and storms,
and the biggest impact of any showers and storms will be severe
weather and daytime temperatures being kept down from convective
cloud debris limiting diurnal heating.

&&

.LONG TERM...
(Wednesday through Sunday)
Issued at 229 PM CDT Mon Apr 28 2025

An upper-level trough will swing across southeast New Mexico and
west Texas during the day Wednesday. The dryline will likely
push east through most of our forecast area on Wednesday. A few
light showers could clip the far northeastern fringes of our area,
including the western Low Rolling Plains on Wednesday morning
along the base of the trough axis but the majority of our region
is expected to remain mostly sunny and dry on Wednesday with highs
in the upper 70s to mid 80s over most areas, except in the mid
80s to the lower 90s across the Trans Pecos and along the Rio
Grande. Dry weather conditions are expected to persist on Thursday
as weak shortwave ridging aloft builds over the region. High
temperatures should trend a little warmer in the mid 80s to lower
90s over most of the forecast area, except for readings in the mid
90s to around 100 degrees along the Rio Grande.

Another potent upper-level trough clipping across the
northern/central Plains and the Upper Midwest will send a cold
front southward through southeast New Mexico and much of west
Texas on Friday. Deep layer moisture may increase along the
vicinity of the boundary in association with a series of shortwave
impulses translating across our CWA Friday afternoon through
Saturday afternoon. We will keep a good chance of showers and
thunderstorms in the forecast during this time frame. The overall
potential for severe weather and heavy rainfall remains uncertain
as moisture quality and available instability remain in question
this far out. We will monitor trends over the next few days. Highs
in the upper 80s to lower 90s (except mid 90s to around 100
degrees along the Rio Grande) on Thursday should trend cooler in
the 70s and 80s over most places behind the front Friday and
Saturday, although temperatures will still remain quite warm along
the Rio Grande. Drier conditions are anticipated on Sunday.

&&

.AVIATION...
(18Z TAFS)
Issued at 1203 PM CDT Mon Apr 28 2025

VFR VIS and CIGs outside of showers/storms and MVFR or lower VIS
and CIGs in and within vicinity of persistent showers/storms.
Southerly winds at terminals, becoming westerly across SE NM
plains into Upper Trans Pecos west of dryline and backing to more
southeasterly east of dryline by 08Z-10Z Tuesday, continuing into
end of period. Left out mention of showers/storms in TAFs due to
uncertainties in timing and coverage, but there is a chance of
isolated to scattered showers/storms for terminals from the
Permian Basin into eastern Stockton Plateau 21Z today into 04Z
Tuesday, with highest chance over eastern Permian Basin. There is
a risk of gusty winds, blowing dust, hail, and lightning in any
storms this evening.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               64  86  59  83 /  40  30  80  20
Carlsbad                 57  87  53  82 /   0   0  20   0
Dryden                   65  88  63  91 /  30  20  40  10
Fort Stockton            65  91  60  85 /  30  20  40   0
Guadalupe Pass           57  79  52  74 /   0   0  10   0
Hobbs                    57  86  51  79 /  10  10  60  10
Marfa                    56  86  51  78 /  10  10  20   0
Midland Intl Airport     65  86  59  82 /  30  20  70  10
Odessa                   65  86  59  82 /  30  20  70  10
Wink                     62  92  58  86 /  10  10  50   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...94
LONG TERM....21
AVIATION...94

In the hours before

Special weather statement, Apr 28, 2:46 PM CDT, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
246 PM CDT Mon Apr 28 2025

TXZ067>069-075-274>278-281-282045-
Pecos TX-Crane TX-Upton TX-Presidio Valley TX-Ward TX-
Reeves County Plains TX-Chinati Mountains TX-Marfa Plateau TX-
Davis Mountains TX-Davis Mountains Foothills TX-
246 PM CDT Mon Apr 28 2025

...HIGH BASED SHOWERS AND A FEW THUNDERSTORMS WILL IMPACT
NORTHWESTERN PECOS...SOUTHERN REEVES... JEFF DAVIS...SOUTHEASTERN
WARD...CRANE...NORTHERN PRESIDIO AND NORTHWESTERN UPTON COUNTIES
THROUGH 345 PM CDT...

At 243 PM CDT, Doppler radar was tracking a few high based showers
and thunderstorms capable of producing strong wind gusts of 50 to 55
mph along a line extending from 7 miles north of Crane to 10 miles
west of Grandfalls to 11 miles west of Marfa Municipal Airport.
Movement was northeast at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Crane, Marfa, Fort Davis, Balmorhea, Grandfalls, Valentine, McDonald
Observatory, Saragosa, Bloys Camp, Davis Mountains State Park, Camp
Mitre Peak, Balmorhea Lake, Marfa Municipal Airport, Balmorhea State
Park, Toyah Lake, Imperial Reservoir, Star Mountain, Royalty,
Toyahvale, and Buffalo Trail Scout Camp.

This includes the following highways...
 Interstate 10 between mile markers 195 and 235.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3045 10483 3150 10327 3163 10204 3124 10207
      3107 10312 3011 10416 3022 10470
TIME...MOT...LOC 1943Z 237DEG 28KT 3150 10236 3131 10303 3037 10422

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

21
Local storm report, Apr 28, 3:15 PM CDT, 1 hour 34 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
315 PM CDT Mon Apr 28 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0303 PM     Non-Tstm Wnd Gst 3 N Coyanosa            31.28N 103.07W
04/28/2025  M74 MPH          Pecos              TX   Mesonet

            Mesonet station 63 2N Coyanosa associated
            with a dry microburst.

&&

KML
Local storm report, Apr 28, 4:21 PM CDT, 28 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
421 PM CDT Mon Apr 28 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0357 PM     Hail             10 SW Midkiff           31.53N 101.95W
04/28/2025  M1.75 Inch       Upton              TX   Public

            Ping Pong to Golf Ball size hail reported by
            public via social media. Time was estimated
            by radar.

&&

KML

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 2:46 PM CDTSpecial Weather StatementMAFCrane, Jeff Davis, Ward59 min
Apr 28, 3:37 PM CDTSevere Thunderstorm WarningMAFGlasscock, Midland, Reagan, Upton38 min
Apr 28, 3:56 PM CDTDust Storm WarningMAFEctor, Midland34 min
Apr 28, 4:14 PM CDTDust Storm WarningMAFCrane, Pecos, Reeves, Ward61 min
Apr 28, 4:15 PM CDTSevere Thunderstorm Warning Considerable damage threatMAFGlasscock, Midland, Reagan, Upton45 min
Apr 28, 4:34 PM CDTBlowing Dust WarningMAFBrewster, Crane, Culberson, Ector, Glasscock, Howard and 10 more3 hr
Apr 28, 4:58 PM CDTSevere Thunderstorm Warning Considerable damage threatMAFGlasscock, Midland, Reagan, Upton47 min
Apr 28, 5:43 PM CDTSpecial Weather StatementMAFGlasscock47 min

Nearby

Flash Flood Warnings in Texas, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.